Mississippi, 2019Flash Flooding and Damaging Winds in Mississippi, July 15, 2019
July 15, 2019 · NWS JAN · 5 events in 5 counties and zones
As Hurricane Barry spun across northwest Arkansas as a remnant low pressure system, bands of showers and storms moved across the region. This resulted in flash flooding and a few strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Hurricane Barry spun across northwest Arkansas as a remnant low pressure system, bands of showers and storms moved across the region. This resulted in flash flooding and a few strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 15, 4:04 AM CST, 56 minutes earlier.
Area forecast discussion, Jul 15, 4:04 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
504 AM CDT Mon Jul 15 2019
...ONGOING HEAVY RAIN THREAT FROM BARRY TO CONTINUE INTO THIS
AFTERNOON...
.DISCUSSION...
This Morning through Tonight:
The main concern for the immediate short term into this afternoon
will be the flash flood threat from the heavy rain bands of what is
currently Tropical Depression Barry. With the very high moisture
content of the atmosphere being lifted northward from the Gulf of
Mexico (PWAT value of 2.5 inches on KLCH sounding at 00Z today),
deep moisture convergence has been maximized along an axis of
convergence arcing from near Lake Charles, LA northeast and north
along the Mississippi River. Evidence of deeper convection and more
efficient rain production can be seen by the cooling cloud tops
advancing northeast, as well as an uptick in lightning activity
with the thunderstorms embedded in the band. Rainfall rates as high
as 4 inches per hour will be possible with these training heavy
showers and storms. Just outside of our area, an observer in Bunkie,
LA early this morning had measured over 8 inches of rainfall
associated with this band. The Natchez airport has picked up a quick
3 inches of rain in the last 2 hours. These showers and
thunderstorms continue to spread farther north into our forecast
area and will pose a Significant threat for flash flooding to
portions of central/northeast Louisiana, far western Mississippi,
and far southeast Arkansas at least through the morning. Elsewhere,
narrow bands of moderate to heavy showers and embedded showers
continue to advance across the forecast area. With daytime heating,
a little more thunder may mix in as well. Given the already
saturated ground in many places and the possibility for locally
heavy rainfall through the afternoon, the Flash Flood Watch has been
extended areawide through 6 PM today. Will keep an Elevated threat
for flash flooding highlighted for most Mississippi counties east of
Interstate 55 today, and a Limited threat in very far eastern
Mississippi where rainfall totals have been lighter for this event
so far.
A Marginal Risk for severe thunderstorms will continue across
especially northern portions of the forecast area today into
tomorrow as adequate low-level shear associated with Barry and
modest instability will allow for low topped supercells to develop.
An isolated few tornadoes and damaging wind gusts will be possible
with the strongest of these storms. /NF/
Tuesday through next weekend:
For Tuesday, expect diminishing impacts associated with the remnants
of "Barry" as it picks up forward speed while getting absorbed by
the westerlies. There will still be some lingering deep convective
potential and enough shear for a marginal tornado risk per SPC, but
storm coverage and the heavy rain threat will be considerably less
than today.
As we go through mid to late week and into the weekend, global
models generally agree that the subtropical ridge will have strong
influence on ArkLaMiss weather. This will keep rain chances on the
low side while allowing heat to build, and for late this week, it
looks probable that a mention of dangerous heat will be needed in
the HWO/graphics as we move beyond the current flash flood/severe
weather threats. /EC/
&&
.AVIATION...
06Z TAF discussion:
Scattered light to moderate rain showers and a few bands of
heavier rainfall will continue to rotate across the region through
the period as the remnants of Tropical Depression Barry continue
to move northward. Through 15Z, MVFR ceilings more likely at most
of the TAF sites, however periods of IFR ceilings will be possible
at some sites. Breezy winds at times, especially with heavier
showers. Some TSRA may be scattered around the area by this
afternoon, but chances for thunder were too low to include in TAFs
at this time. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 73 89 73 / 100 22 52 7
Meridian 82 73 92 73 / 69 21 23 4
Vicksburg 81 74 88 75 / 100 28 49 7
Hattiesburg 84 74 90 73 / 72 21 30 3
Natchez 81 74 87 73 / 100 21 60 4
Greenville 80 74 86 75 / 95 55 64 16
Greenwood 80 74 87 75 / 100 41 63 17
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this afternoon for MSZ018-019-025>066-
072>074.
LA...Flash Flood Watch through this afternoon for LAZ007>009-015-016-
023>026.
AR...Flash Flood Watch through this afternoon for ARZ074-075.
&&
NF/ECHazardous weather outlook, Jul 15, 4:23 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
523 AM CDT Mon Jul 15 2019
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-034>036-040>042-047-
048-161030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Hinds-
523 AM CDT Mon Jul 15 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This morning through tonight
FLOODING
THREAT...Significant
TIMING...This morning through this afternoon
Isolated strong to severe thunderstorms are possible today and
tonight. Some thunderstorms could produce damaging wind gusts and
tornadoes.
(https://www.weather.gov/images/jan/graphicast/2.png)
Early this morning through this afternoon, through this
afternoon, bands of training heavy showers and thunderstorms
through this afternoon will likely result in widespread flash
flooding across central and northeast Louisiana, western
Mississippi, and far southeast Arkansas. Many roads could be
flooded or closed and some structural flooding and water rescues
are likely. Minor river flooding will also be possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated strong to severe thunderstorms are possible through
Tuesday afternoon for portions of southeast Arkansas, central and
northern Mississippi, and far northeast Louisiana. Some
thunderstorms could produce damaging wind gusts and tornadoes.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through Tuesday.
MSZ026>033-037-038-043>045-049-050-161030-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Madison MS-Leake-Neshoba-Rankin-Scott-
523 AM CDT Mon Jul 15 2019
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This morning through tonight
FLOODING
THREAT...Elevated
TIMING...This morning through this afternoon
Isolated strong to severe thunderstorms are possible today and
tonight. Some thunderstorms could produce damaging wind gusts and
tornadoes.
(https://www.weather.gov/images/jan/graphicast/2.png)
Bands of heavy rainfall over already saturated ground will likely
result in areas of flash flooding through this afternoon. Some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated strong to severe thunderstorms are possible through
Tuesday afternoon for portions of southeast Arkansas, central and
northern Mississippi, and far northeast Louisiana. Some
thunderstorms could produce damaging wind gusts and tornadoes.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region early this
morning through Tuesday.
MSZ039-046-051-052-055>058-062>066-072>074-161030-
Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
523 AM CDT Mon Jul 15 2019
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Elevated
TIMING...This morning through this afternoon
Bands of heavy rainfall over already saturated ground will likely
result in areas of flash flooding through this afternoon. Some
roads could be flooded or closed. Some structures may be
potentially threatened by high water. Minor river flooding is
also possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
LAZ023>026-MSZ053-054-059>061-161030-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Jefferson-
Adams-Franklin MS-
523 AM CDT Mon Jul 15 2019
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.
.DAY ONE...Today and Tonight
FLOODING
THREAT...Significant
TIMING...Early this morning through this afternoon
Early this morning through this afternoon, through this
afternoon, bands of training heavy showers and thunderstorms
through this afternoon will likely result in widespread flash
flooding across central and northeast Louisiana, western
Mississippi, and far southeast Arkansas. Many roads could be
flooded or closed and some structural flooding and water rescues
are likely. Minor river flooding will also be possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.
NF
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jul 15, 1:04 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 AM CDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM FLOOD 3 SSE HEBRON 31.67N 89.35W
07/15/2019 JONES MS LAW ENFORCEMENT
WATER WAS OVER THE INTERSECTION OF DICKEY
ROAD AND DUSTY ROAD.
&&
MMELocal storm report, Jul 15, 4:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
524 AM CDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM FLASH FLOOD 4 E DEER PARK 31.41N 91.52W
07/15/2019 CONCORDIA LA LAW ENFORCEMENT
MANY ROADS IN THE LOWER-LYING AREAS ARE
BARRICADED DUE TO FLOODING...REPORTED BY
CONCORDIA PARISH SO.
&&
ECFlash Flood, Neshoba
- When
- July 15, 5:00 AM CST to 7:00 AM CST
- Where
- Neshoba County, 0.9 mi NE of Philadelphia to 0.99 mi NE of Philadelphia
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -89.110
Two roads were closed due to flooding.
Flash Flood, Newton
- When
- July 15, 5:00 AM CST to 7:00 AM CST
- Where
- Newton County, 0.58 mi E of Newton to 1.01 mi ESE of Newton
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.320, -89.160
Ten roads were closed due to flooding across the county.
Thunderstorm Wind, Winston
- When
- July 15, 5:42 AM CST
- Where
- Winston County, Boon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.100, -88.970
Tree was blown down at the intersection of Highway 14E and Crystal Ridge Road.
Flash Flood, Warren
- When
- July 15, 6:00 AM CST to 6:25 AM CST
- Where
- Warren County, 0.69 mi S of Vicksburg to 0.79 mi S of Vicksburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.340, -90.880
Several roads flooded and trees were down due to saturated soil.
Thunderstorm Wind, Lamar
- When
- July 15, 2:15 PM CST
- Where
- Lamar County, 0.59 mi E of Baxterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.080, -89.590
One tree was downed in Baxterville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 15 to 19, 20199 deaths · 25 events
- Tornado and Flash Flooding in Minnesota, July 15, 2019$200,000 · EF0 · 46 events
- Damaging Winds in Ohio, July 15 to 16, 2019$120,000 · 61 kt wind · 9 events
- Damaging Winds in Wisconsin, July 15, 2019$150,000 · 65 kt wind · 3 events
- Flash Flood and Damaging Winds in Ohio, July 15, 2019$51,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Arkansas, July 15 to 16, 201929 events
- Flash Flooding and Flood in Kentucky, July 15, 2019$20,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 15, 20191 in hail · 12 events
- Marine Thunderstorm Winds in Lake Superior, July 15, 201912 events
- Damaging Winds in Minnesota, July 15, 201950 kt wind · 11 events
- Hail and Damaging Winds in Colorado, July 15, 2019$5,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Wyoming, July 15, 20191.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845967, 845968, 845970, 845969, 845971.